PHARMACYKNOWLEDGE.CO.UK - FREE RPSGB and GPhC UK Pre Reg Past exam paper questions, answers AND revision guide

dot
dot dot
dot    
dot  
Home
Guides/Articles
Closed Book
Open Book
Calculations
Books
GPhC

What's New! 

We are now working hard to update the site. We are slowly uploading more past exam questions with extended answers. Good luck to all the new pre-reg students.

 

 

Clinical - Drug induced blood disorders

Blood disorders can result from side-effects of medicines. There are a few drugs which are particularly important to recognise a serious side-effect which may occur in the future.

Aminosalicylates (Sulfasalazine)
Patients receiving aminosalicylates should report any unexplained bleeding, bruising, purpura, sore throat, fever or malaise that occurs during treatment. A blood count should be performed and the drug stopped immediately if there is suspicion of a blood dyscrasia.

Carbimazole
Doctors are reminded of the importance of recognising bone marrow suppression induced by carbimazole and the need to stop treatment promptly.

  1. Patient should be asked to report symptoms and signs suggestive of infection, especially sore throat.
  2. A white blood cell count should be performed if there is any clinical evidence of infection
  3. carbimazole should be stopped promptly if there is clinical or laboratory evidence of neutropenia

Methotrexate
In view of reports of dycrasias (including fatalities) and liver cirrhosis with low-dose methotrexate, the CSM has advised:

bulletFull blood count and renal and liver function tests before starting treatment and repeated weekly until theraphy stabilised, thereafter patients should be monitored every 2-3 months
bulletThat patients should be advised to report all symptoms and signs suggestive of infection, especially sore throat.

Treatment with folinic acid(calcium folinate) may be required in acute toxicity. 

The patient must be warned to report immediately the onset of any feature of blood disorders (e.g sore throat, bruising, and mouth ulcers), liver toxicity (e.g nausea, vomiting, abdominal discomfort, and dark urine), and respiratory effects (e.g shortness of breath)

Warfarin
Poeple taking warfaring must report any unexplained bleeding and bruising. This is due to a high INR value, meaning the anticoagulant effect of warfarin is causing the blood to be "too thin", and platelets and clotting factors can't act effectively enough to stop bleeding or haemorrage. There is a similar effect with aspirin, and note should especially be made with the interaction between warfarin and low dose aspirin, which may cause an increased risk of bruising and bleeding.

 

 

 

 
Home
Abdominal
Alli
Blood
CD Rec Keep
CSM Warnings
Coughs - Pre-reg Exam guide
CSM Warnings 2
EHC
Enzymes
Insomnia
P,POM,GSL
CD record
Steroids
Thrush/Vaginal Candidiasis - Pre-reg Exam
Vitamins

  dot
dot
dot www.pharmacyknowledge.co.uk Pharmacy Student pre-reg revision guide